Bet You’re Wondering…

June 25, 2010 at 9:38 PM (Treatment) ()

…how my trial is going. It’s certainly been an interesting week.

Monday I spent twelve hours at D-F. TWELVE. You see, when you agree to participate in a clinical trial, and that trial is being sponsored (read: paid for) by a company with a potentially viable therapy (read: big chunk o’ change) at stake, they own you. And the horse you rode in on. So after fasting for four hours, I had some blood drawn, peed in a cup, and took an EKG. (Guess they were expecting different results than the EKG I had had seven days prior.) Then I waited for my drugs to arrive. Two hours later, I was given an orange prescription bottle with nine grey capsules in it. They tasted horrible, but I had breakfast in my sights (an hour after taking them), so down they went.

After an impromptu visit to the ladies’ while I was getting some lunch in the cafeteria, I realized the meds were having an adverse effect on my GI tract. Like, for the next four hours. Immodium for that, plus Zofran for the nausea, and I was okay again. Blood draws at one, two, four, and eight hours after my meds meant I left at six, not eight, but by the time I got home it might as well have been midnight.

Not only do the study funders now own copious quarts of my blood, but they also collected my urine for the first 24 hours after my dose. Yes, all of it. In big gallon jugs. On ice. In a cooler in my room. As a décor item, I don’t recommend it.

Tuesday morning I dragged my carcass out of bed for a big diner breakfast, feeling like I’d spent the previous twenty-four hours in an airport moving heavy luggage around, but coffee and chow set me right. And by Wednesday, I was feeling nearly normal (whatever that is). So the daily trip back to The Cancer Factory for my 10:30 AM blood draw wasn’t the end of the world, although traffic was so bad sometimes I thought it was close. (Tourist season. Meh.)

The long and short of it? It seems that the drug doesn’t really affect me adversely, and a pre-dose Immodium should (hopefully) negate the GI issues. Oh – but there’s another thing: apparently, women who have had similar reactions to mine to the drug also spend their one-week-out-of-four without the meds fighting a raging, itchy, full-body rash with either steroids (aaaarrh!) or Benadryl (zzzzz). So I’ve got that going for me. Next week should be very interesting.

And I’m supposed to stay out of the sun. Yeah.

The up side? A noted 40% reduction in disease load in similarly affected women. I’ll take it.

Add to FacebookAdd to DiggAdd to Del.icio.usAdd to StumbleuponAdd to RedditAdd to BlinklistAdd to TwitterAdd to TechnoratiAdd to Yahoo BuzzAdd to Newsvine

Advertisements

4 Comments

  1. Amy said,

    oh yuck! Sounds like a messy, ugly week. (Not you, of course, YOU are lovely).

    I vote for the zzzzzz’s next week. However, if you have a rash THAT nasty, you won’t WANT to be in the sun. Boo.

  2. tori said,

    God you must hate feeling like a lab rat. I hope any side effects are minimal!

  3. mynameisnotcancergirl said,

    Sorry for the effed up belly reaction. That sucks.

    Here’s hoping that the other side effects are minimal and that you max out on that decrease in disease load.

  4. KLarson said,

    Sarah – love the post as always. I had to laugh about the urine collection. I had to do that during my pregnancy because my ob/gyn was concerned about gestational diabetes. I was amazed at how much urine there was after a 48 hour period. Needless to say the gestational diabetes test was fine but they had no clue to look for a mass on my ovaries. UGH. Keep posting. I love that you have your eye on the 40 percent reduction. I know it will happen.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: